From London, UK:
A friend has an 8 year old boy diagnosed with type 1 diabetes within the last year. They are having great trouble bringing down his blood sugar levels even with large amounts of insulin and he has been hospitalized on several occasions for treatment. From experience in hospital, it appears that he is resistant to insulin delivered by subcutaneous injection but that IV injections of insulin are effective. Why might he be resistant to subcutaneous injections of insulin? What approach could be taken to treating him at home?
The 'subcutaneous-insulin resistance syndrome' was first described in an article by Friedenberg, GR. and others in the New England Journal of Medicine, Volume 305, page 363,1981. Subsequent efforts to define this very rare syndrome more exactly were not successful and instead demonstrated that difficulties with compliance or other emotional problems in the family were responsible for the apparent resistance. Bearing these factors in mind, your friend's son's doctor might still want to explore the possibilities of inhaled insulin or oral polymer bound insulin, neither of which are I believe available yet in Britain or the US. The original solution was to co-inject a protease inhibitor called Trasylol.
Original posting 8 Mar 2000
Posted to Insulin
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.